If you’re not on your period and you suddenly start bleeding anyway, this can be quite an upsetting experience. Vaginal bleeding outside of menstruation is called midcycle bleeding or spotting. What is it and what causes it? Read everything you need to know in this article.
What is midcycle bleeding?
When we say midcycle bleeding, we’re talking about vaginal bleeding when you’re not on your period. This is also called ‘spotting’. It’s mostly common among women who are on the pill. Some women bleed after having sex as well, which is called contact bleeding. This has nothing to do with midcycle bleeding.
Most cases of midcycle bleeding involve women who just started taking the contraceptive pill three to four months ago. Even if you take the pill every day, without stopping for a week, you can still experience spotting. Midcycle bleeding doesn’t affect the effectiveness of the pill, so it will still protect you from unwanted pregnancy.
Also read: Pain after sex: causes and solutions
How long does midcycle bleeding last?
Spotting usually doesn’t last more than a day. However, it can last several days, just like during menstruation.
What causes midcycle bleeding?
For some women, spotting happens on specific days. For others, it’s a very random occurrence.
On specific days
Midcycle bleeding on specific days is generally not a reason for concern. It’s caused by hormonal changes in your blood. Perhaps you’ve forgotten to take the pill, changed to a different type of pill, or you’re taking a pill with a low amount of oestrogen or high levels of progesteron. It’s also possible that you have mood swings if you’re taking medication that affects the contraceptive pill or medication that contains hormones, like St. John’s wort or anti-epileptic drugs.
On random days
Spotting on random days during your cycle can be caused by an IUD for example. Or perhaps you have an STI, like chlamydia. Smoking also influences the effect of the pill and can cause midcycle bleeding.
Other causes of midcycle bleeding
It’s possible that your spotting is caused by something else. These are some of the possible causes:
- a polyp (mucous membrane lump) on the cervix;
- abnormal cells (which may indicate a pre-stage of cervical cancer);
- a polyp in the uterine cavity. These are often benign.
Should I contact my GP?
There is obviously no harm in contacting your GP. Especially if you’re not on the pill, midcycle bleeding can be an indication that there is more going on than just hormonal changes. Contact your GP if you:
- notice spotting and had unprotected sex.
- are in pain while bleeding.
- start losing an increasing amount of blood.
- start bleeding after having sex.
Your GP might ask you to keep track of your menstruation with a calendar. You will have to write down when you bleed, when you menstruate, when you take medication, and whether or not you start bleeding after having sex. You can also change to a different type of pill, stop using the pill, or start taking the pill. Your GP might also suggests taking a smear test or STI test if they think it’s necessary.